Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 40, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 8, 1999, 6:04 PM CDT for Wright County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1999, 6:04 PM CDT (23:04 UTC)
- Expired
- Jun 8, 1999, 6:35 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Wright County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 6:09 PM CDT | Tornado F0 | Goldfield, IA | |
| Jun 8, 6:35 PM CDT | Hail 0.75 | Goldfield, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -160 m²/s²
- 0-3 km storm-relative helicity
- -132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 082305 TORDSM IAC197-082335- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 604 PM CDT TUE JUN 8 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... NORTHERN WRIGHT COUNTY IN NORTH CENTRAL IOWA * UNTIL 635 PM CDT * AT 601 PM CDT... THE PUBLIC REPORTED A TORNADO 28 MILES NORTH NORTHEAST OF FORT DODGE OR 8 MILES NORTH OF GOLDFIELD... MOVING EAST AT 15 MPH. * THE TORNADO IS EXPECTED NEAR... KANAWHA BY AROUND 610 GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! JW/CM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 8, 2:45 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 8, 2:45 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT TUE JUN 8 1999 LITTLE VORT MAX LIFTING NORTHEAST AND OUTFLOW BOUNDARY DROPPING SOUTHWEST INTO VERY UNSTABLE AIRMASS OVER STATE. WILL CONTINUE WITH SCATTERED STORMS WORDING CENTRAL AND NORTH TONIGHT...MAINLY FOR THE EVENING. WITH BOUNDARIES FLOATING AROUND AND SUCH AN UNSTABLE AIRMASS WE WILL PROBABLY SEE THINGS FESTER THROUGH THE EVENING. WILL TREND THINGS TO THE DRIER SIDE AFTER MIDNIGHT. NOT A LOT OF MID LEVEL FORCING WEDNESDAY BUT ATMOSPHERE REMAINS UNSTABLE...BUT NOT AS MUCH AS TODAY. HAD A DRY FORECAST GOING AND AM CONSIDERING ADDING A LOW CHANCE POP. WILL HAVE TO SEE HOW CONVECTION DEVELOPS OVER THE NORTHERN PLAINS TONIGHT AS IT PROPAGATES EAST...MOST OF THIS SHOULD REMAIN TO OUR NORTH HOWEVER. BY WEDNESDAY NIGHT FRONT BEGINS TO MOVE EAST AND WILL BE LOCATED ACROSS THE STATE THURSDAY. ALL PARAMETERS POINTS TO A FAIRLY DESCENT CHANCE OF CONVECTION WEDS NIGHT AND THURSDAY. ALSO HEAVY RAIN POTENTIAL WILL BE MENTIONED IN THE ZONES THURSDAY. FWC TEMPS LOOK OK. .DSM...NONE JAW
In the hours before
Local storm report, Jun 8, 1:48 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CDT TUE JUN 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 3 NW SWEA CITY IA .75 INCH HAIL
06/08/99 KOSSUTHLocal storm report, Jun 8, 2:26 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT TUE JUN 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM FINCHFORD IA 1 INCH HAIL
06/08/99 BLACKHAWKLocal storm report, Jun 8, 3:23 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT TUE JUN 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317r PM 5 W LAKE MILLS IA .75 INCH HAIL
06/08/99 WINNEBAGO FROM NWS SPOTTER
SMALLLocal storm report, Jun 8, 3:35 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT TUE JUN 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0229z PM 3 SW WAVERLY IA .88 INCH HAIL
06/08/99 BREMERSpecial weather statement, Jun 8, 3:51 PM CDT, 2 hours 13 minutes before
IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075-081>086- 092>097-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT TUE JUN 8 1999 A LARGE PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 422 HAS BEEN CANCELLED. THE CANCELLATION AREA INCLUDES THAT AREA OF CENTRAL AND SOUTH CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30...OR ALONG AND SOUTH OF CARROLL...AMES...MARSHALLTOWN AND TAMA. DES MOINES... CRESTON...LAMONI AND OTTUMWA ARE OTHER TOWNS CLEARED FROM THIS WATCH. THE REMAINDER OF THE WATCH REMAINS IN EFFECT FOR NORTH CENTRAL AND NORTHEAST IOWA UNTIL 7 PM. SEVERAL THUNDERSTORMS CONTINUE IN THIS AREA OF THE STATE...WITH THE PRIMARY HAZARDS BEING HAIL UP TO 1 INCH AND HEAVY DOWNPOURS. KULA
Local storm report, Jun 8, 3:58 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE JUN 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM LAKOTA IA .75 INCH HAIL
06/08/99 KOSSUTH DIME SIZE HAIL AND VERY
HEAVY RAIN...FROM NWS
SPOTTER
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 2:27 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 33 min |
| Jun 8, 2:29 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 51 min |
| Jun 8, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 32 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.